Acid-Base Physiology - Examples for 9.6
Case History  23 : A diabetic using phenformin

 

Clinical Details
A 67 year old man presented with a one day history of diarrhoea, vomiting and lethargy. He was confused. He was on glibenclamide and phenformin for non-insulin dependent diabetes. (The phenformin had been obtained in China). There was no history of renal or hepatic disease or of alcohol use. His respiratory rate was 22 breaths per minute. Examination was otherwise unremarkable. Plasma glucose was 0.5 mmol/l. He became alert after receiving 100 mls of 50% dextrose IV.

Initial pathology: Na+ 144, K+ 3.9, Cl- 112, creatinine 0.14, lactate 24.6 mmol/l.

Arterial Blood Gases

pH 6.91

pCO2 23.6mmHg

pO2  ?? mmHg

HCO3  6 mmol/l

[Case reported by Lu et al Diabetes Care 1996 Dec;19(12):1449-50

Assessment
Firstly, initial clinical assessment (on the first gas results):

Secondly, the acid-base diagnosis:  
1. pH:  The severe acidaemia indicates a severe acidosis.
2. Pattern:  The very low bicarbonate and decreased pCO2 is due to severe metabolic acidosis with respiratory compensation.
3. Clues:  The lactate level is markedly elevated. The anion gap is high (26) as in the chloride level. 
4. Compensation:  The expected pCO
2 is 17mmHg. The actual pCO2 is higher than this which may indicate a small component of respiratory acidosis. Central depression due to the hypoglycaemia may have caused some central respiratory depression.
5. Formulation:  There is no evidence of ketoacidosis or toxic ingestions. Renal failure is not severe enough to cause acidosis due to retention of acid anions but renal failure does predispose towards the development of lactic acidosis with phenformin. There is a severe metabolic acidosis (lactic acidosis type B2) due to use of phenformin. The Delta ratio is (26-12)/(24-6) = 0.78. When the Delta ratio has a value of 0.4 to 0.8 this usually indicates a combined high anion gap and hyperchloraemic acidosis. The plasma chloride in this case is elevated so there is a component of hyperchloraemic acidosis present. 
6. Confirmation: No specific tests are required here.

Finally, the Clinical Diagnosis:
This patient has a phenformin associated severe lactic acidosis. There is also:

  • a mild respiratory acidosis probably related to central respiratory depression due to the severe hypoglycaemia

  • a minor hyperchloraemic component to the acidosis.

Comments
The diagnosis here is type B lactic acidosis due to use of phenformin. This condition has a reported 50% mortality rate. Phenformin has been removed from the market in Australia because of the problem of lactic acidosis. Metformin is still used and may cause lactic acidosis.

The lactate level exceeds its typical renal threshold and urinary lactate loss may have been associated with chloride retention. Hyperchloraemia may also result if urinary fluid and lactate losses are replaced by IV Normal saline solution. The exchange of lactate for chloride across the cell membrane via an antiport may also be responsible for a hyperchloraemic component in lactic acidosis. Diarrhoea can cause a hyperchloraemic acidosis. 

 

Last updated
All material Copyright - Kerry Brandis, 2001

http://www.AnaesthesiaMCQ.com

Hit Counter